Tape My Mouth Shut, Please
Chips, crackers, bagels, cookies, nachos, pizza, leftover spaghetti, an entire package of mozzarella cheese (embarrassing)…Help, I can’t stop SNACKING. And I was doing so good lately! Over the last couple of months I had managed to cut down on calories and snacking quite a bit, and in the process started to finally lose some significant weight. But now I can’t seem to stop the cravings for carbs and cheese and, well, all food. Why such a change? Why do I feel compelled to stuff my face now? I suspect there is one evil culprit to blame: PREDNISONE.
A flare-up I’ve been having in my ankles and right foot has been going on for three weeks, and during those three weeks I’ve been taking prednisone again, reluctantly. The last time I was on it was about three months ago. Being back on steroids is frustrating and depressing because of their side effects (increased appetite, weight gain, weight redistribution, fluid retention, anxiety, mood swings, insomnia, increased risk of infection, osteoporosis, etc.) and just because one of my major goals in life is to stay off of them for a long period of time (forever, ideally). I’ve also been trying desperately to lose weight lately and to get my body back to being healthier and functioning more normally. That’s pretty much impossible when you’re taking prednisone every couple of months. But what’s the alternative? Suffer through intense pain and risk permanent damage and disability? I don’t think so. Give me the steroids, please. Now!
So how do I stop from undoing all of the hard work I spent losing those stubborn pounds not so long ago? How do I control my “hunger” and cravings while taking steroids during this latest flare-up? I’ve been trying to drink a lot of water and green tea, and to keep myself busy and distracted. This strategy has been working, sort of, but not well enough. The thing is, I can go for several hours during the day feeling like my appetite is under control and I’m fine, but then all of a sudden my stomach becomes an insatiable, bottomless pit that can’t be satisfied and I need to clean out the cupboard and fridge as quickly as possible. Failure.
Why do steroids increase appetite and cravings? Why do they make you feel like you can never be totally full and satisfied? And why do they have to make you gain weight in weird places, like on the back of your neck, in your face, or around your belly, making you look like a fat-faced pregnant hunchback? It’s not fair that they have so many nasty side effects when they’re really effective forms of treatment.
In many ways, these corticosteroids (such as prednisone) seem like little miracle drugs. For me, they’re often the best method of reducing inflammation and making my flare-ups go away. They work and they work fast. When you’re in unbearable pain, and you can’t walk, or you can’t bend your fingers, or you start sobbing because your whole body feels like it’s on fire or is about to get smashed into a million pieces–you need results and relief. Prednisone usually provides both of these things.
Since starting this latest round of prednisone, my pain and symptoms have improved a bit, but the flare-up isn’t totally gone. Despite lingering inflammation and pain, I want to begin to taper off the drug as soon as possible. And once I start tapering down on the dose, I hope that my raging appetite and cravings will begin to subside and I can get back to where I was before the flare-up happened–which was enjoying a decreased appetite and losing weight! But until then, what can I do? Tape my mouth shut? I wonder how long it would take me to rip off that tape for a lousy bag of potato chips. Not long. Sigh. So please, any good advice or tips you have to help stave off the prednisone munchies is welcome! Help keep me from turning into a fat-faced pregnant hunchback again, while I try to get rid of this annoying RA flare-up.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.